Maine, 2019

Winter Storm and Heavy Snow in Maine, February 12 to 13, 2019

February 12 to 13, 2019 · NWS GYX · 16 events in 16 counties and zones

Early on the 12th surface low pressure formed over the southern Plains, lifting north and strengthening into the Great Lakes. By the evening of the 12th low pressure had deepened to around 995 mb.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Early on the 12th surface low pressure formed over the southern Plains, lifting north and strengthening into the Great Lakes. By the evening of the 12th low pressure had deepened to around 995 mb. A warm front extended to the east of low pressure, held in place by a 1038 mb high pressure centered over Quebec. The strong low pressure in the Great Lakes and the exit region of a greater than 100 knot jet streak over the Canadian Maritimes was supporting strong and broad warm air advection over the Northeast. With cold and dry air in place precipitation initially began as snow across northern New England. Secondary low pressure developed off the Mid Atlantic coast and strengthened south of Long Island, ensuring that low level cold air remained in place. Aloft warmer air surged northward, eventually changing precipitation to sleet and freezing rain over much of New Hampshire. Early on the morning of the 13th dry air aloft brought a quick end to precipitation from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 12, 3:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 12, 3:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gray ME
349 PM EST Tue Feb 12 2019

.SYNOPSIS...
Low pressure will pass south and east of the area tonight and
Wednesday, bringing snow, which will transition to mixed
precipitation on the coast. Low pressure will quickly move
northeast into the maritimes Wednesday night. A shallow ridge of
high pressure will build in from the west Thursday and will
shift east Thursday night as a warm front lifts north through
the region. Low pressure moving north through western Quebec
will drive a cold front through the region Friday. High pressure
will build in behind the front Saturday through Sunday.

&&

.NEAR TERM /TONIGHT/...
Forecast is generally on track for the widespread overnight
snowfall we've been expecting. Low pressure currently over
Chicago will continue to deepen as it moves across southern
Ontario. Meanwhile secondary cyclogensis has been intensifying
through the day with significant pressure falls now over Long
Island. The effects of the exiting high pressure and cold
airmass can already be seen as temperatures, especially in the
mountains have been running below most guidance all day today.

As of 2pm light snow had just begun reaching the ground in
southwestern New Hampshire and by 3pm moderate snow was observed.
Observations to the southwest confirm the expectation that snow will
rapidly intensify with locations through Massachusetts and Albany
area already reporting 1/4SM in +SN. The first 6 hours of snowfall
will really result in the majority of accumulation as cold air in
place and strong WAA aloft helps to increase snow rates.

After midnight expect the warm air aloft to infiltrate with a
changeover to Sleet and Freezing rain. While the northwards extent
of the warm air still seems on track to move up through the
foothills, the colder surface air will allow for sleet in all but
southeast NH and the Maine coast; in this area a changeover to
freezing rain will allow for a light glaze on top of the snow as the
system comes to an end.

Along the coastline, especially east of Portland a strong easterly
low level jet will develop out ahead of the secondary low. As the
warm air moves in aloft this will allow the stronger winds to mix
down to the surface with wind gusts to 30mph along the coast and up
to 45mph possible for Coastal Penobscot bay and the offshore
islands. With the strong winds coinciding with the warmer air this
won't produce blizzard conditions, but the mix of sleet, rain and
strong winds will make travel difficult in the early morning along
the midcoast.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Expect the end of the precipitation to be as abrupt as the
beginning for much of the area. A dry slot will move in from
southwest to northeast leading to an end by daybreak for
southern New Hampshire and Maine. In the mountains, the wrap
around snow showers will continue through the day on Wednesday.

The cold front will push through on Wednesday night with
temperatures dropping back into the teens.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Flow across NOAM in the extended at 500 MB will tend zonal
across the nrn tier CONUS, with a weak cyclonic curve. This will
be progressive, with weaker waves and systems moving through,
and allow for some cooler air to hold on as well. It won't be
very cold, but more on the cold edge of normal.

Thursday will see weak sfc high pushing in from the SW, with a
fair amount of sun and highs in the 30s. This will be short-
lived, as nrn stream trough passes across srn Quebec Friday and
Friday night. Initially we start off with warm air in place,
and this system should provide some showers or a period of
light precip, mainly inland late Thu night into Friday. P-type
could begin as a bit of snow everywhere, but should change over
to rain all but the mtns Friday morning. Any snow accums would
be in the mtns, but will likely be an inch or two at best. Highs
Friday will range from the low to mid 30s in the NE zones to
the low 40s on the coast and in srn NH.

Another sfc wave passes S of New England on Saturday, but should
be dry across the CWA, although may be more clouds than sun with
highs generally in the 30s again. That wave will pull a little
colder air from the NW and Sundays highs will be a few degrees
colder than Saturday. Another wave moves to our south Sunday
night, but again we should stay dry, with another surge of
slightly colder air for Mon and Tue with highs both days ranging
from 20-25 in the north to the low 30s in the S.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Short Term...Conditions will rapidly deteriorate to IFR and LIFR
in FZFG and snow through the evening. Expect southern locations
to changeover to PL with some FZRA mixing in after midnight.
Easterly LLJ will result in wind shear for coastal locations.

Long Term...VFR Thu in Thu evening, with some MVFR-IFR in low
cigs and SN or RA late Thu night into Friday.

&&

.MARINE...
Short Term... Easterly winds will develop ahead of secondary low
pressure moving through the Gulf of Maine. This will bring Gale
force conditions to much of the region overnight. Winds will
subside as the low passes overhead and then increase again from
the northwest on the backside of the system on Wednesday
afternoon.

Long Term...SCAs will likely be needed Friday into Friday
night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 1 PM EST
     Wednesday for MEZ007>009-012>014.
     Winter Storm Warning from 7 PM this evening to 10 AM EST
     Wednesday for MEZ018>028.
NH...Winter Storm Warning until 10 AM EST Wednesday for NHZ005>015.
     Winter Storm Warning from 7 PM this evening to 1 PM EST
     Wednesday for NHZ001>004.
MARINE...Gale Warning from 1 AM to 10 AM EST Wednesday for ANZ151-153.
     Gale Warning from 10 PM this evening to 10 AM EST Wednesday
     for ANZ150-152-154.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cempa
AVIATION...Cempa/Curtis
MARINE...Cempa/Curtis
Hazardous weather outlook, Feb 12, 3:32 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
332 PM EST Tue Feb 12 2019

NHZ005>015-132045-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
332 PM EST Tue Feb 12 2019

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>004-132045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
332 PM EST Tue Feb 12 2019

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>028-132045-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
332 PM EST Tue Feb 12 2019

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine
and southwest Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150-152-154-132045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
332 PM EST Tue Feb 12 2019

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ151-153-132045-
Penobscot Bay-Casco Bay-
332 PM EST Tue Feb 12 2019

...GALE WARNING IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
February 12, 4:00 PM EST to February 13, 6:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow began in the late afternoon and quickly became moderate to heavy in the evening. By late evening warmer air aloft changed precipitation to a mix of snow and sleet. The mix continued into the early morning hours when precipitation quickly ended from west to east. Combined snow and sleet accumulations ranged from 5 to 8 inches.

Heavy Snow, Southern Oxford

When
February 12, 6:00 PM EST to February 13, 6:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Northern Oxford

When
February 12, 6:00 PM EST to February 13, 6:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Interior Cumberland

When
February 12, 6:00 PM EST to February 13, 6:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Coastal Cumberland

When
February 12, 6:00 PM EST to February 13, 6:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet and freezing rain at times. The snow and mix continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Southern Franklin

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Northern Franklin

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. The snow continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Southern Somerset

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the snow to mix with sleet at times. The snow continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Sagadahoc

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet and freezing rain at times. The snow and mix continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Lincoln

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet and freezing rain at times. The snow and mix continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 9 inches.

Heavy Snow, Knox

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet and freezing rain at times. The snow and mix continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Androscoggin

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Kennebec

When
February 12, 7:00 PM EST to February 13, 7:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Interior Waldo

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Coastal Waldo

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. After midnight warmer air aloft allowed some of the precipitation to mix with sleet at times. The snow and sleet continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Central Somerset

When
February 12, 8:00 PM EST to February 13, 8:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow began in the evening and quickly became moderate to heavy in the late evening. The snow continued into the morning hours when precipitation quickly ended from west to east. Snow accumulations ranged from 8 to 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798798, 798800, 798801, 798807, 798808, 798802, 798804, 798805, 798809, 798810, 798811, 798813, 798814, 798815, 798816, 798806.